Alert archive / Texas / High Wind Warnings in 2006

High Wind Warning 40, NWS Midland/Odessa, TX

November 1, 2006

NWS Midland/Odessa, TX issued this high wind warning at Nov 1, 2006, 3:01 PM CST. It took effect at Nov 1, 2006, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2006, 3:01 PM CST (21:01 UTC)
In effect from
Nov 1, 2006, 9:00 PM CST
Expired
Nov 2, 2006, 9:00 AM CST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 012101
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CST WED NOV 1 2006

...COLD AIR EXPECTED BEHIND A FRONT WILL DROP LOWS BELOW FREEZING
IN THE NORTHERN PERMIAN BASIN...

...STRONG WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS LATE THIS
AFTERNOON AND THIS EVENING...

.A COLD FRONT MOVING SOUTH THROUGH THE REGION THIS AFTERNOON WILL
INCREASE THE PRESSURE GRADIENT THROUGH THE GUADALUPE MOUNTAINS.
THIS WILL INCREASE THE WINDS THROUGH GUADALUPE PASS THIS EVENING.
IN ADDITION...THE COLD AIR BEHIND THE FRONT WILL DROP OVERNIGHT
LOWS INTO THE UPPER 20S ACROSS THE NORTHERN PERMIAN BASIN.
OVERNIGHT LOWS NEAR AND JUST ABOVE FREEZING WILL BE LIKELY
SOUTHWARD TO THE PECOS RIVER AND IN THE HIGHER ELEVATIONS.

NMZ029-033-TXZ045>048-021030-
/O.NEW.KMAF.FZ.W.0002.061102T0900Z-061102T1500Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-DAWSON-BORDEN-
SCURRY-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...SEMINOLE...
LAMESA...GAIL...SNYDER
301 PM CST WED NOV 1 2006 /201 PM MST WED NOV 1 2006/

...FREEZE WARNING IN EFFECT FROM 3 AM CST /2 AM MST/ TO 9 AM CST
/8 AM MST/ THURSDAY ACROSS THE NORTHERN PERMIAN BASIN...

TEMPERATURES ARE EXPECTED TO FALL IN THE UPPER 20S AND LOWER 30S
OVERNIGHT...WITH A WIDESPREAD FREEZE LIKELY BY SUNRISE.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

TXZ258-021030-
/O.NEW.KMAF.HW.W.0040.061102T0300Z-061102T1500Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
201 PM MST WED NOV 1 2006

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
MST THURSDAY. 

SUSTAINED WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH ARE EXPECTED
THROUGH THIS EVENING.

MOTORISTS PLANNING TRAVEL ALONG U.S. HIGHWAY 62 180 THROUGH
GUADALUPE PASS SHOULD BE PREPARED FOR POSSIBLE HIGH WINDS. THOSE
DRIVING HIGH PROFILE OR LIGHT WEIGHT VEHICLES MAY WANT TO PLAN
ALTERNATE ROUTES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 1, 2:32 PM CST, 29 minutes earlier.

Area forecast discussion, Nov 1, 2:32 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CST WED NOV 1 2006

.SHORT TERM...
A FRONTAL BOUNDARY HAS COME TO A HALT THIS AFTERNOON ROUGHLY ALONG
THE PECOS RIVER.  TEMPERATURES TO THE NORTH OF THE BOUNDARY RANGED
FROM THE UPPER 40S OVER THE CLOUD COVERED WESTERN ROLLING PLAINS TO
NEAR 70 ALONG PORTIONS OF THE SUNNY PECOS AT 01/20Z.  TEMPERATURES
FURTHER SOUTH AND WEST WERE GENERALLY IN THE LOWER 70S TO LOWER
80S.  A BROAD UPPER TROUGH...AND ATTENDANT SHORTWAVE TROUGH...WAS
TRANSLATING EASTWARD INTO THE MIDWEST THIS AFTERNOON WHILE A 1032 MB
SURFACE HIGH WAS CENTERED OVER WESTERN SOUTH DAKOTA AND NEBRASKA...
AND OVER PORTIONS OF EASTERN WYOMING.

EXPECT THE FRONTAL BOUNDARY WILL LURCH SOUTH AND WESTWARD AGAIN
AFTER NIGHTFALL DUE TO ANTICYCLOGENESIS IN THE WAKE OF THE
AFOREMENTIONED UPPER TROUGH AND DUE TO THE DENSE COLD AIR SETTLING
SOUTH THROUGH THE SOUTHERN PLAINS.  AS THE SURFACE PRESSURE
INCREASES OVER THE AREA...EXPECT TO SEE WINDS INCREASE TO WARNING
CRITERIA /40 MPH SUSTAINED/ THROUGH GUADALUPE PASS.  SINCE AM
UNCERTAIN TO WHEN ENOUGH COLD AIR WILL CROP UP EAST OF THE
GUADALUPES...NOT TO MENTION WHEN THE GRADIENT WILL RELAX ENOUGH...
WILL ISSUE A HIGH WIND WARNING EXTENDING FROM 02/03Z TO 02/15Z.  THE
WARNING WILL BE JUST FOR THE PASS THOUGH AS HIGHER ELEVATIONS WILL
PROBABLY NOT SEE THESE STRONGER WINDS.

AS THE BOUNDARY MOVES INTO THE HIGHER TERRAIN OVER THE WESTERN AND
SOUTHERN CWA AVAILABLE MOISTURE WILL POOL ALONG SAME...AT LEAST FOR
A PERIOD OF TIME ANYWAYS...WHICH WILL LIKELY RESULT IN LOW CLOUDS
DEVELOPING FROM THE LOWER TRANS PECOS...NORTHWESTWARD TO THE DAVIS
THEN GUADALUPE MOUNTAINS.  MAY EVEN SEE A FEW SHOWERS OR LIGHT RAIN
AS THIS OCCURS...MAINLY FROM THE DAVIS MOUNTAINS SOUTHEASTWARD TO
THE LOWER TRANS PECOS AS A WEAK SHORTWAVE TROUGH TRAVERSES THE CWA.
ANY RAIN WILL PROBABLY BE ON THE LIGHT SIDE...SO HAVE WHITTLED POPS
DOWN TO 15 PERCENT OR LESS THESE AREAS.

THINK THE CENTER OF THE SURFACE RIDGE WILL MOVE INTO THE TEXAS
PANHANDLE BY MORNING AND DEWPOINTS WILL DROP INTO THE LOWER TO MID
20S FROM CENTRAL LEA COUNTY...EASTWARD ACROSS THE NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.  THEREFORE...THINK UPPER 20S
FOR LOWS WILL BE POSSIBLE THESE AREAS.  GRANTED...THE NOSE OF A 95
KT H25 WILL PUSH OVER THE AREA TONIGHT ATTENDED BY HIGH...IF NOT
SOME MID...CLOUDS...BUT THINK COLD AIR ADVECTION WILL BE ENOUGH TO
DROP READINGS DOWN THIS FAR CONSIDERING LOWS IN THE TEENS AND 20S
OVER THE PLAINS THE LAST COUPLE OF MORNINGS.  WILL ISSUE A FREEZE
WARNING FOR THE LOCATIONS.  FROM SOUTHERN LEA COUNTY...EASTWARD
ACROSS THE NEXT TWO TIERS OF COUNTIES FURTHER SOUTH...WILL ISSUE A
SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE POSSIBILITY OF FROST...IF
NOT A LIGHT FREEZE IN OUTLYING AREAS.

.LONG TERM...
VERY FEW THINGS ARE CONSISTENT AMONGST THE MODELS THIS MORNING.
UPPER LEVEL WESTERLY FLOW THROUGH THE MAJORITY OF THE FORECAST
PERIOD IS ONE OF THOSE.  THE LONG RANGE MODELS (GFS/ECMWF/DGEX) ALSO
SHOW A CLOSED LOW FORMING AT A POINT WEST OF THE CWA SUNDAY OR
MONDAY AND MOVING EAST DIRECTLY OVER OUR AREA ON TUESDAY.  THEY VARY
WITH TIMING AND SOMEWHAT WITH INTENSITY BUT AT THIS POINT ALL AGREE
THAT IT WILL OCCUR.  AFTER THE COOLER WEATHER THE REST OF THE
WEEK...THIS SYSTEM WILL BE THE NEXT FOCUS.

HAVE BACKED OFF QUITE A BIT ON POPS FOR THURSDAY AS BOTH THE AMOUNT OF
MOISTURE AND INSTABILITY HAVE DECREASED.  WHERE THERE WERE NEGATIVE
LI/S YESTERDAY THERE ARE NOW POSITIVE LI/S BETWEEN 12 AND 14.  HAVE
ALSO SHIFTED THE MOST LIKELY AREAS OF PRECIPITATION FURTHER TO THE
SOUTH AND EAST AS THE LOCATION OF THE BEST ISENTROPIC UPGLIDE HAS
SHIFTED.  IN ADDITION...THE GFS HAS BACKED OFF DRAMATICALLY ON THE
AMOUNT OF MOISTURE THAT WILL BE IN THE AREA TOMORROW.  LOW CLOUDS
WILL BE LIMITED TO THE SOUTHERN AND EASTERN FRINGES OF THE CWA WHILE
HIGH CLOUDS WILL MOVE IN FROM THE NORTHEAST.  THIS COULD BE A PLAYER
IN HIGH TEMPERATURES TOMORROW...HOWEVER WITH THE SUBSTANTIALLY
COOLER AIR ALREADY MOVING INTO THE AREA...TEMPERATURES WILL REMAIN
ON THE COLD SIDE.  A SURFACE RIDGE WILL MOVE INTO THE STATE BEHIND
THE COLDER AIR TOMORROW.  THE MODELS DISAGREE WITH HOW LONG THE
RIDGE WILL REMAIN IN THE AREA...HOWEVER...BOTH SEEM TO MOVE IT OUT
OF THE AREA TOO QUICKLY.  EXPECT THIS COLD AIR TO REMAIN IN THE AREA
FOR A FEW DAYS BEFORE THE AIRMASS IS MODIFIED.  THURSDAY NIGHT INTO
FRIDAY MORNING COULD SEE WESTERN AND SOUTHERN PORTIONS OF THE AREA
IN LIGHT DRIZZLE AND FOG AS A SHORTWAVE TROUGH MOVES OVER THIS
REGION AND BOUNDARY LAYER MOISTURE INCREASES.  PORTIONS OF THE
NORTHERN PERMIAN BASIN AND NORTHERN LEA COUNTY COULD SEE FREEZING
TEMPERATURES AGAIN ON FRIDAY MORNING.

MADE VERY FEW CHANGES TO THE FORECAST ON FRIDAY AND SATURDAY AS MUCH
WILL DEPEND ON WHETHER WE ARE CORRECT IN THINKING THAT THE SURFACE
RIDGE WILL REMAIN IN THE AREA AND NOT MODIFY THE AIRMASS UNTIL EARLY
SATURDAY OR WHETHER THE MODELS ARE CORRECT.  MADE ONLY MINOR CHANGES
TO BOTH SKY AND TEMPERATURE GRIDS.

SUNDAY...MONDAY...AND TUESDAY START TO GET DIFFICULT AS TIMING WITH
A CUT-OFF UPPER LOW DIFFERS GREATLY BETWEEN THE MODELS.  THE GFS IS
THE EARLIEST WITH THE LOW FIRST FORMING OVER THE FOUR CORNERS
REGION.  THE ECMWF AND THE DGEX HAVE SIMILAR TIMING BUT DIFFER
SOMEWHAT IN WHERE THEY HAVE THE LOW INITIATING WITH THE ECMWF
FORMING IT ON THE AZ/NM LINE AND THE DGEX FORMING IT SMACK IN THE
MIDDLE OF NM.  DESPITE THE DIFFERENCES IN TIMING AND ORIGINATION...
ALL THREE LONG RANGE MODELS TAKE THIS LOW PRESSURE SYSTEM DIRECTLY
OVER THE MIDLAND CWA AND ALL HAVE IT PRODUCING PRECIPITATION OVER
MUCH OF THE AREA.  THEREFORE...INCREASED POPS SOMEWHAT.  CHOSE TO GO
UNDER MEX GUIDANCE AT THIS TIME DUE TO THE UNCERTAINTY IN TIMING BUT
DID PUT MENTIONABLE POPS IN THE FORECAST...ESPECIALLY FOR MONDAY AND
TUESDAY.  AS WE GET CLOSER TO THE WEEKEND...WE WILL HAVE SOME IDEA
OF THE CONSISTENCY OF THIS FEATURE AND WHAT WEATHER IT MAY BRING TO
THE AREA.  FOR NOW...DUE TO SOME INSTABILITY EXHIBITED IN NEGATIVE
850MB COMPUTED LI/S...CHOSE TO PUT THUNDER IN THE WEATHER GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              33  53  34  58 /   0  20  10  10
CARLSBAD NM                38  58  36  61 /   0  10  10  10
DRYDEN TX                  44  60  43  60 /  10  20  10  10
FORT STOCKTON TX           40  56  39  62 /  10  20  10  10
GUADALUPE PASS TX          40  54  38  57 /  10  10  10  10
HOBBS NM                   29  57  32  60 /   0  10  10  10
MARFA TX                   35  57  34  61 /  20  20  10  10
MIDLAND INTL AIRPORT TX    34  56  34  59 /   0  10  10  10
ODESSA TX                  36  57  34  60 /   0  10  10  10
WINK TX                    37  56  38  60 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WARNING FROM 2 AM TO 8 AM MST THURSDAY FOR CENTRAL LEA
     COUNTY...NORTHERN LEA COUNTY.

TX...FREEZE WARNING FROM 3 AM TO 9 AM CST THURSDAY FOR
     BORDEN...DAWSON...GAINES...SCURRY.

     HIGH WIND WARNING FROM 8 PM THIS EVENING TO 8 AM MST THURSDAY
     FOR GUADALUPE MOUNTAINS.

&&

67/74
Hazardous weather outlook, Nov 1, 2:54 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CST WED NOV 1 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
254 PM CST WED NOV 1 2006 /154 PM MST WED NOV 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EAST WINDS ARE EXPECTED TO INCREASE TO THE 35 TO 45 MPH RANGE
THROUGH GUADALUPE PASS BY LATE THIS EVENING AS COLDER AIR PUSHES
SOUTH INTO THE AREA...THEN PERSIST INTO WEDNESDAY MORNING BEFORE
SUBSIDING.

TEMPERATURES WILL FALL TO NEAR FREEZING OR BELOW GENERALLY ALONG
AND TO EITHER SIDE OF A MALJAMAR...HOBBS...SEMINOLE...LAMESA...
GAIL...AND SNYDER LINE LATE TONIGHT AND EARLY WEDNESDAY MORNING.
THIS WILL LIKELY THREATEN SENSITIVE OUTDOOR PLANTS.

FURTHER SOUTH...GENERALLY ALONG AND ON EITHER SIDE OF A JAL...
ODESSA...MIDLAND...GARDEN CITY LINE LIGHT FROST MAY FORM LATE
TONIGHT AS TEMPERATURES IN THESE AREAS APPROACH FREEZING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:01 PM CSTFreeze WarningMAFBorden, Dawson, Gaines, Scurry18 hr

Nearby

High Wind Warnings in Texas, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.